Loading discussion content. Please wait...
I guess I don't understand - of course it's significant because it's probably uncomfortable. I understand you want no interventions, but did you ask if a diuretic might help the swelling?Eventually, if there is no intervention, the legs could start weeping and that would be a mess AND not comfortable.If you are trying to find out what the swelling is due to, you would need to ask hospice, because they have her history. And you can ask if your mother seems to be uncomfortable or in pain due to this swelling.Putting socks or shoes that will not fit will hurt her, so unless there is a diuretic that can help she will need to wear soft slippers or something similar.
I think absolutely no intervention can be as bad as intervention, especially when we're talking about something like swelling or even choking on one's saliva. There is an intervention for those and to me, it's prolonging suffering to not use a pill or patch for those things if that will help.
I guess I believe that everything about this process is uncomfortable and I can't imagine any way that dying is ideal at this point but my mother begged me to stay true to her wishes to prevent her prolonged suffering and I have not always been true to this ideal. I have weakened in the face of bullying from doctors, hysterical threats of her suffering, and my own fear of her death but she has never suffered less because of this, just differently. I am at peace now with upholding her wishes and all I can do is hope that she can forgive me for not being stronger sooner.
I was/am looking for insight from other who might be/have been in this situation as to what could be causing this or its significance/timeline, etc. The HN doesn't act like it is a big deal so hearing from others with this experience is helpful to me.
Does she have congestive heart failure r hypertension? Has she been eating more processed foods with a higher sodium intake? Ex: cookies, crackers, bread, soup.
She might sleep with her legs elevated above her heart. (On pillows or a wedge). Ask her doctor first.
Normal for what? Sounds like you need more information, as to what is causing it and if it is making her uncomfortable. When you ask if it is significant, it is if affects her comfort. Does she grimace or grunt when her legs are touched or moved, for example. Could her legs be elevated better, or position better to take pressure off the pressure points?
I fully understand your not wanting interventions. Your mother is lucky to have such a staunch advocate in you. You mention bullying by doctors - are you saying, being pressured to permit treatment that isn't in her best interests? It would help to define what is meant by "intervention". In my view, giving her medication for the edema would not go against the principles of hospice, if it would be to help her feel better and perhaps breathe more easily, and should be considered irrespective of whether it shortens life or prolongs it a little.
The hospice nurse should give you sufficient explanation to address your concern. You might ask if your mother is receiving enough morphine. Morphine is sometimes given to decrease the load of extra fluid on the heart, in addition to as a pain reliever. The key is in your words, to not prolong suffering.
I understand your position about nonintervention. My LO is on hospice and she receives comfort care only with only meds that keep her comfortable. Occasionally, she will have edema in her ankles. It can be caused by various conditions. My dad recently had it when he was in rehab for leg weakness. Doctors said with him it was due to him sitting for long periods in his wheelchair, which I think was true, since it went away once he regained his strength and got back on his feet. (He is not a PWD.)
Has she ever had any kidney problems? I might inquire from hospice or hospice doctor if that could be causing the edema and what you might expect.
I'm sorry I did not return sooner but I am preparing to go out of town. Your mom will probably soon have fluid (edema) in her lungs, causing shortness of breath and air hunger. The hospice doctor should be advising. This is a medical issue. As a minimum she should be positioned and given scrupulous skin care to avoid skin breakdown (bedsores). Please consult with the hospice doctor.